General Health
    1234 · 20 min read

    How long does paracetamol take to work?

    Paracetamol is a medicine cabinet essential in the United Kingdom and is one of the most popular go-to forms of pain relief available. But what actually is paracetamol, and how long does it take to get to work helping your minor to moderate aches and pains? In this article, we will explore what paracetamol is and what it is classed as, as well as what it is used for. We will also answer how long it takes to work, and how long you can expect to notice its effects. As well as answering these questions, we will also tackle some of the most frequently asked questions regarding paracetamol so that you can stay fully informed about the medication you are using.

    Woman with paracetamol in one hand and a glass of water in the other hand

    What is paracetamol used for?

    Paracetamol is a very commonly used medication. According to the NHS, paracetamol is most commonly used to help treat mild pain, and can also help to lower high temperatures, also known as fever. Paracetamol is usually used to alleviate mild to moderate pain caused by issues such as headaches, toothaches, period pains and minor sprains, and is often the go-to remedy for many people.

    Is paracetamol an over-the-counter medication?

    Yes, paracetamol is categorised as an over-the-counter medication. Bupa define an over-the-counter painkiller, such as paracetamol, as painkiller medications that you can buy without a prescription from a doctor. Examples of over-the-counter painkillers that you can purchase without the need for a prescription include paracetamol, ibuprofen, some low-dose codeine products and aspirin. Over-the-counter painkillers tend to be lower strength than prescription painkillers and are typically used for mild to low-moderate pain.

    How long does it take paracetamol to work in adults?

    For adults, paracetamol typically takes around an hour to start working, according to the NHS.  This is good to keep in mind when you use the medication, as it gives you a time scale as to when you might experience relief. If you do not experience relief from pain when using paracetamol, you may wish to use another painkiller that works in a different way, such as ibuprofen. If your pain persists, it is recommended that you speak to your doctor.

    How long does paracetamol last for?

    Paracetamol's effects typically last for up to 5 hours. So, after taking it, you can expect relief to last for a decent amount of time, offering a window of comfort. Keep in mind that individual responses may vary, but the general timeframe for its effectiveness is around 5 hours according to the NHS.

    How and when should you take paracetamol?

    It is important to remember that paracetamol can take up to one hour to work. The typical dosage, according to the NHS, is one or two 500mg tablets at a time, up to 4 times in a 24 hour period. The maximum amount of tablets you can take is 8 in 24 hours. It is very important not to take other medications that contain paracetamol alongside paracetamol as this can increase the risk of overdose. To take the medication you should swallow the tablets whole with water. Paracetamol can come in different forms and it is important to follow the instructions of the form you use.

    Are paracetamol and ibuprofen the same?

    No, paracetamol and ibuprofen are not the same. They are both over-the-counter pain-relieving medications, however, they contain different active ingredients and work best for different causes of pain. The NHS states that paracetamol is generally considered effective for a range of pain types, such as headaches and stomach aches. On the other hand, ibuprofen might be more suitable for specific conditions like period pain or toothache.

    What’s the difference between paracetamol and ibuprofen?

    Paracetamol and ibuprofen both are used to help treat pain however there are a number of differences between them both (Wall, 2023). They both have different active ingredients that provide different benefits. Paracetamol primarily works by affecting the way the body perceives pain and by reducing elevated body temperatures.Ibuprofen, on the other hand, belongs to a class of medications known as non-steroidal anti-inflammatory drugs, also known as NSAIDs. These types of medication work by blocking enzymes that contribute to pain and inflammation. 

    Which pain relief medications are available at UK Meds?

    At UK Meds, we provide a number of different pain relief medications that you may need if your pain has not been effectively managed by paracetamol or other over-the-counter medications. We do provide over-the-counter pain relief medications, including ibuprofen. We also have other pain medications, including:

    If the medication you are trying to buy requires a prescription, you can attain a free private prescription from UK Meds when you successfully complete our free online consultation.

    Frequently Asked Questions

    How long for paracetamol to work for headache?

    Paracetamol typically takes about two hours to bring relief from moderate or severe headache pain after a single dose of 1000mg (2x 500mg tablets). It's worth noting that this timeframe may vary from person to person, with approximately 1 in 5 individuals experiencing complete relief within this period (Derry, 2013)

    How long does paracetamol take to work for toothache?

    Paracetamol usually takes around an hour to start providing relief for toothache. Keep in mind that individual responses may vary, but generally, within an hour of taking paracetamol, you should begin to experience a reduction in toothache discomfort. Dentists recommend that you take 500mg of paracetamol to effectively treat toothache.

    Can paracetamol be used for period pains?

    Yes, paracetamol can be used to alleviate period pains. The NHS even advises that you use paracetamol or ibuprofen to relieve period pains and cramps. The usual dosage recommendations apply, with one or two 500mg tablets taken at a time, up to four times in a 24-hour period.

    Can paracetamol be used for earache?

    Yes, the NHS advises that paracetamol can be used to relieve earache. It is a general pain reliever and can help alleviate the discomfort associated with earaches. The recommended dosage guidelines for paracetamol should be followed, and if the earache persists or is accompanied by other concerning symptoms, it's advisable to seek medical advice for a more comprehensive evaluation and appropriate treatment.

    Can paracetamol be used for migraines?

    Yes, paracetamol can be used to help alleviate migraines. According to NHS Inform, it's important to take the painkiller at the first signs of a migraine attack for it to be most effective. This allows the medication to absorb into your bloodstream and start easing your symptoms. You should not wait until your headache worsens as paracetamol may be less effective if administered too late.

    Sources

    Here to help you

    Our Customer Service is available Monday to Friday 9am - 5pm. If you need urgent assistance, do not use this service. Call 111, or in an emergency call 999. Visit our help section